Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 28, NWS Cheyenne, WY

June 7, 2017Niobrara County, Wyoming; Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 7, 2017, 5:26 PM MDT for Niobrara County, Wyoming; Sioux County, Nebraska. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2017, 5:26 PM MDT (23:26 UTC)
Expired
Jun 7, 2017, 6:16 PM MDT
In force
50 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Sioux County, NE, Niobrara County, WY

The radar

The Rapid City radar (KUDX), 166 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 5:47 PM MDTHAIL 0.8812 N Van Tassell, WY
Jun 7, 5:58 PM MDTHAIL 1.752 N Harrison, NE
Jun 7, 6:08 PM MDTHAIL 0.624 Nw Harrison, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 11.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2017-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2017-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1724 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

628 
WUUS55 KCYS 072326
SVRCYS
NEC165-WYC027-080030-
/O.NEW.KCYS.SV.W.0028.170607T2326Z-170608T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
526 PM MDT WED JUN 7 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northwestern Sioux County in the Panhandle of Nebraska...
  Southeastern Niobrara County in east central Wyoming...

* Until 630 PM MDT

* At 525 PM MDT, a severe thunderstorm was located 18 miles west of
  Montrose, or 23 miles northeast of Lusk, moving south at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* this severe thunderstorm will remain over mainly rural areas of
  northwestern Sioux and southeastern Niobrara Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4300 10405 4300 10397 4271 10375 4271 10434
      4304 10417 4304 10405
TIME...MOT...LOC 2325Z 349DEG 17KT 4298 10409 

HAIL...1.50IN
WIND...60MPH
 
$$

Rubin
2 follow-up statements
998 
WWUS55 KCYS 072359
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
559 PM MDT WED JUN 7 2017

NEC165-WYC027-080030-
/O.CON.KCYS.SV.W.0028.000000T0000Z-170608T0030Z/
Sioux NE-Niobrara WY-
559 PM MDT WED JUN 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR NORTHWESTERN SIOUX AND SOUTHEASTERN NIOBRARA COUNTIES...

At 558 PM MDT, a severe thunderstorm was located 8 miles northwest of
Harrison, or 25 miles east of Lusk, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of
northwestern Sioux and southeastern Niobrara Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4289 10389 4271 10375 4271 10434 4287 10425
TIME...MOT...LOC 2358Z 329DEG 23KT 4280 10396 

HAIL...1.00IN
WIND...60MPH
 
$$

Rubin
792 
WWUS55 KCYS 080016
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
616 PM MDT WED JUN 7 2017

NEC165-WYC027-080025-
/O.CAN.KCYS.SV.W.0028.000000T0000Z-170608T0030Z/
Sioux NE-Niobrara WY-
616 PM MDT WED JUN 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SIOUX AND
SOUTHEASTERN NIOBRARA COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

Remember, a Severe Thunderstorm Warning still remains in effect for 
Central Sioux County...Southeastern Niobrara County and Northeastern 
Goshen County until 715 pm MDT.

LAT...LON 4289 10389 4271 10375 4271 10434 4287 10425
TIME...MOT...LOC 0014Z 349DEG 17KT 4272 10394 

$$

Rubin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:56 PM MDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 7, 3:56 PM MDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
356 PM MDT Wed Jun 7 2017

.SHORT TERM...(This evening through Friday night)
Issued at 355 PM MDT Wed Jun 7 2017

Current KCYS radar loop over western Nebraska shows scattered
thunderstorms just north of the I-80 corridor this afternoon.
These thunderstorms have become strong and locally severe with
large hail and some strong winds. Believe this will continue over
the next 3 to 5 hours will additional activity developing further
north and west through this evening. These storms may also become
strong or severe with large hail and strong gusty winds.

For tonight, would not be surprised if thunderstorm activity
lingers through midnight due to a series of weak disturbances
aloft moving southeast across the area ahead of the upper level
ridge axis to the west. More organized squall lines or multi-cells
are possible as suggested by the HRRR and other high resolution
models. Otherwise, activity will gradually diminish in intensity
after midnight with patchy fog possible towards sunrise over the
areas of light winds and which received moderate to heavy
rainfall yesterday and today.

Warming trend will continue into Thursday as the upper level ridge
axis moves eastward into Wyoming. High temperatures will climb
into the 80's over the lower elevations of southeast Wyoming with
highs likely near 90 further east. Models show well-defined warm
air advection aloft across central Wyoming as this ridge builds
into the area. Further east, there is still a threat of strong
thunderstorms as this warm and dry air aloft will be slow to
progress eastward. Believe the coverage will be more isolated
compared to the last few days however, due to this drier air
aloft. Kept POP between 20 to 25 percent near and just east of the
Laramie Range including portions of the Nebraska panhandle. Llvl
winds will gradually veer into the southwest and west Thursday
night allowing drier air closer to the surface to push into the
region. As the upper level ridge slides east of the area on
Friday, deep southwest flow is expected over the area with even
warmer temperatures. This will begin a period of warmer than
normal temperatures through the weekend with highs in the mid 80's
to mid 90's likely. Drier conditions will begin on Friday across
the whole area into western Nebraska.

.LONG TERM...(Saturday through Wednesday)
Issued at 355 PM MDT Wed Jun 7 2017

West/southwest flow will prevail through the weekend as the next
upstream trough swings onto the West Coast. Latest model guidance
has slowed this trough about 12 hours or so compared to yesterday.
As a result, expect warm/dry conditions to linger longer, now to
include both Saturday/Sunday. H7 temperatures warm to between 15-17C
both days, which will boost high temps well into the 80s at most
spots, with even some low 90s across the western Nebraska Panhandle.
Both the GFS/ECMWF are consistent in lifting area of low pressure
from the Great Basin area on Monday, into Wyoming on Tuesday, and
the Dakotas by Wednesday. This drives a Pacific Front thru the state
Monday Night which spark off some convection, and depending upon
frontal timing, would not be surprised to see some strong-severe
convection. The trending north of this system's track suggests drier
conditions across the CWA than earlier anticipated. Temperatures
will cool behind Pacific cold front 60s west & 70s east by the
middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1148 AM MDT Wed Jun 7 2017

Main challenge again today will be convective timing and extent
this afternoon, evening. Latest info consistently points to
showers/thunderstorms developing first along the Laramie Range
between 19-20Z, before spreading to surrounding areas thereafter.
This yields highest confidence in convective activity impacting
the KCYS terminal, so have added a TEMPO group 20-24Z here.
Otherwise, kept VCTS going until radar trends can be diagnosed
coincident with convective development this afternoon. Latest
models even suggest the potential for a couple of rogue supercells
developing off the Black Hills and diving south towards far
eastern WY and the northern Nebraska Panhandle after 00Z. Will
continue to monitor trends and add TEMPO mentions as necessary at
KCDR and KAIA. Convection winds down by late evening, giving way
to VFR conditions overnight.

&&

.FIRE WEATHER...
Issued at 308 PM MDT Wed Jun 7 2017

No Fire Weather concerns for the rest of the week and
through the weekend with fuels in green-up. Scattered showers and
thunderstorms will continue with a good potential of some wetting
rains this evening and once again on Thursday. Dry and very warm
conditions are expected to develop over the area by Friday.

&&

.HYDROLOGY...
Issued at 308 PM MDT Wed Jun 7 2017

High temperatures in the mountains will increase back into the
60s later this week while low temperatures are expected to stay
above freezing. This will result in continued snowmelt and rising
creeks and main stem rivers. In addition, moderate to heavy
rainfall from showers and thunderstorms today and tonight could
increase snowmelt rate and runoff into area creeks and rivers.
Will have to monitor the upper North Platte River near Saratoga,
and the Encampment River for additional increases in river level
over the next several days.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...CAH
AVIATION...CAH
FIRE WEATHER...TJT
HYDROLOGY...TJT
Hazardous weather outlook, Jun 7, 4:54 AM MDT, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
454 AM MDT Wed Jun 7 2017

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
081100-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
454 AM MDT Wed Jun 7 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected to develop by early afternoon
and continue through the early evening. Some of these storms could
be severe with large hail, damaging winds and heavy rainfall.
Storms are expected to be slow moving, so there will be an
increased threat of flash flooding. Areas along and south of a
line from Alliance to Torrington to Wheatland stand the greater
chances of seeing these severe thunderstorms this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Windy conditions are expected Friday night into Saturday where
southwest to west winds of 30 to 35 MPH with gusts to 50 MPH are
possible. An even stronger and more widespread high wind event is
possible Tuesday as an unusually strong low pressure system tracks
across Wyoming into South Dakota.

.Spotter information statement...

Spotter activation may be needed for communities along and south
of Alliance to Torrington to Wheatland after 2PM this afternoon
through early evening.

WYZ103>106-109>117-081100-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
454 AM MDT Wed Jun 7 2017

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected to develop by early afternoon
and continue into the early evening hours. Some of these storms
could be strong with dime sized hail and downburst winds to 50
MPH. Slow movement of the storms could result in localized flash
flooding threat.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Windy conditions are expected Friday night into Saturday where
southwest to west winds of 30 to 40 MPH with gusts to 60 MPH are
possible, especially in the wind prone areas. An even stronger
and more widespread high wind event is possible Tuesday as an
unusually strong low pressure system tracks across Wyoming into
South Dakota.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 7, 4:11 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
411 PM MDT WED JUN 7 2017

WYZ102-072315-
Niobrara County WY-
411 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NIOBRARA COUNTY
UNTIL 515 PM MDT...

At 410 PM MDT, Doppler radar was tracking a strong thunderstorm near
Redbird, or 17 miles west of Edgemont, moving south at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Niobrara County.

LAT...LON 4330 10405 4301 10406 4302 10435 4330 10424
TIME...MOT...LOC 2210Z 350DEG 13KT 4325 10416

Rubin
Local storm report, Jun 7, 4:16 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
416 PM MDT WED JUN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             1 SW SIDNEY             41.12N 102.98W
06/07/2017  E2.00 INCH       CHEYENNE           NE   TRAINED SPOTTER

            REPORTED AT CABELAS.

&&

MJAMSKI
Local storm report, Jun 7, 4:31 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
431 PM MDT WED JUN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     2 SSW SIDNEY            41.10N 102.98W
06/07/2017  M60 MPH          CHEYENNE           NE   ASOS

            52-KNOT WIND GUST.

&&

MJAMSKI
Special weather statement, Jun 7, 4:37 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
437 PM MDT WED JUN 7 2017

NEZ054-072315-
Kimball NE-
437 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR KIMBALL COUNTY UNTIL 515 PM
MDT...

At 437 PM MDT, Doppler radar was tracking a strong thunderstorm over
Dix, or near Kimball, moving southeast at 35 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Dix around 440 PM MDT.

This includes Interstate 80 in Nebraska between mile markers 12 and
35.

LAT...LON 4139 10393 4139 10346 4123 10338 4100 10339
      4100 10376
TIME...MOT...LOC 2237Z 329DEG 31KT 4125 10353

Rubin
Special weather statement, Jun 7, 4:52 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
452 PM MDT WED JUN 7 2017

WYZ106-116-117-072345-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
South Laramie Range Foothills WY-
452 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALBANY AND NORTHWESTERN
LARAMIE COUNTIES UNTIL 545 PM MDT...

At 452 PM MDT, Doppler radar was tracking a strong thunderstorm near
Iron Mountain, or 25 miles northeast of Laramie, moving east at 10
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Iron Mountain around 520 PM MDT.

LAT...LON 4160 10531 4162 10530 4165 10511 4146 10520
TIME...MOT...LOC 2252Z 285DEG 8KT 4160 10527

Rubin
Special weather statement, Jun 7, 5:15 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
515 PM MDT WED JUN 7 2017

NEZ095-WYZ102-080015-
North Sioux NE-Niobrara County WY-
515 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIOUX AND
SOUTHEASTERN NIOBRARA COUNTIES UNTIL 615 PM MDT...

At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Provo, or 23 miles southwest of Edgemont, moving
south at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Sioux
and southeastern Niobrara Counties, including the following
locations: Van Tassell.

LAT...LON 4300 10405 4300 10395 4265 10380 4264 10431
      4307 10419 4308 10405
TIME...MOT...LOC 2315Z 353DEG 22KT 4301 10409

Rubin

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 6:31 PM MDTSpecial Weather StatementCYSLaramie44 min
Jun 7, 3:31 PM MDTSevere Thunderstorm WarningCYSNiobrara38 min
Jun 7, 4:11 PM MDTSpecial Weather StatementCYSNiobrara64 min
Jun 7, 4:13 PM MDTSevere Thunderstorm WarningCYSNiobrara62 min
Jun 7, 4:52 PM MDTSpecial Weather StatementCYSAlbany53 min
Jun 7, 5:15 PM MDTSpecial Weather StatementCYSNiobrara60 min
Jun 7, 1:21 PM MDTSpecial Weather StatementCYSMorrill39 min
Jun 7, 1:43 PM MDTSevere Thunderstorm WarningCYSBanner, Morrill47 min
Jun 7, 2:09 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill36 min
Jun 7, 2:28 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill48 min
Jun 7, 2:44 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill33 min
Jun 7, 2:56 PM MDTSpecial Weather StatementCYSBanner49 min
Jun 7, 3:04 PM MDTAreal Flood AdvisoryCYSMorrill3 hr
Jun 7, 3:09 PM MDTSpecial Weather StatementCYSCheyenne51 min
Jun 7, 3:15 PM MDTSevere Thunderstorm WarningCYSCheyenne60 min
Jun 7, 3:42 PM MDTSpecial Weather StatementCYSBanner48 min
Jun 7, 4:27 PM MDTAreal Flood AdvisoryCYSCheyenne3 hr
Jun 7, 4:37 PM MDTSpecial Weather StatementCYSKimball38 min
Jun 7, 5:33 PM MDTSpecial Weather StatementCYSKimball42 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2017Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.